Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Strange lighter period
    avatar
    An_248714 posted:
    I'm 21 and for the past 7 months or so I've had a change in my period. It used to be a solid 5 days with 2 heavy, 2 regular, 1 light, and now it's shifted to 2 days regular with 3 days spotting. It comes regularly every month, but its just so much lighter. I get my usual PMS symptoms of lower back pain and breast tenderness, but lately it feels like my breasts are more tender than usual. I'm not on hormonal birth control. I'm otherwise fairly healthy. Is this normal? I have what my doctors think are fibroadenomas so I'm also wondering if there might be a connection?
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear An: Once pregnancy is ruled out there are several POSSIBLE explanations for a "too-light" flow" in a woman not using hormonal forms of birth control:

    1. Lowered estrogen levels--this is more likely to be the case in a woman around the time of menopause.

    2. Elevated prolactin levels---prolactin is produced from the pituitary gland. Levels can be elevated from a benign pituitary adenoma or from certain psychiatric medications.

    3. Missed ovulations--with a missed ovulation the lining of the uterus does not shed all at once. This can result in a missed flow, a too-light flow (just part of the top layer is shed), or even prolonged/erratic flows.

    4. Within normal limits of cycle changes---as one moves through their reproductive (menstrual) life there can be a variety of changes in both flow and interval. For example it is not uncommon for women in their late 30-early 40's to move to a cycle where the first day is super light to then 48 hours of gushing/excessive flow then back to 24-48 hours of barely spotting.

    I would urge you to ask your GYN or clinic if they have any explanation for your flow changes. If they say "it's essentially normal" then you could choose to keep a detailed menstrual calendar to watch for an accelerated level of flow changes (eg moving to two light days a month).

    In terms of the breast fibroadenoma, it is unlikely that this has an impact on your menstrual function. This type of breast lump is like an overgrowth of normal breast tissue. Here is a link to more information about fibroadenomas:

    http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0004482/

    Yours,
    Jane
     
    avatar
    Iamabaker replied to Jane Harrison Hohner, RN, RNP's response:
    Hello Jane,

    I actually have a semi-related question. Your 3rd comment might be the answer: Missed ovulations--with a missed ovulation the lining of the uterus does not shed all at once. This can result in a missed flow, a too-light flow (just part of the top layer is shed), or even prolonged/erratic flows

    I have been off birth control for 3 months and trying to have a bbaby. Aug and Sept. I just got very very light spotting for a day or two. This happened a few times throughout those 2 months. Now in Oct., I got my period a little heavier but it is lasting more than 7 days.

    What is going on? Should I be concerned?
     
    avatar
    Jane Harrison Hohner, RN, RNP replied to Iamabaker's response:
    Dear lamabaker: There are a couple of POSSIBILITIES which could explain your bleeding pattern:

    1. Missed ovulations---as you have correctly understood, missed ovulations can prompt the type of bleeding you have had. It can take up to three months for regular ovulations to return after stopping birth control pills (BCPs)--if you had regular ovulations before starting BCPs.

    2. Very thin uterine lining---when one uses a BCP the amount of synthetic progesterone in the BCP is designed to create a much lighter, shorter flow. After stopping BCPs it can take a couple of months for the lining of the uterus to regrow to its "natural" thickness. Usually flows are heavier once this happens.

    In your specific situation lamabaker, you have been trying to conceive (TTC). The presence of ovulations is very important. If a very erratic bleeding pattern persists you should see your OB/GYN for follow up. This would be especially important if your are over age 30. At that point we generally suggest that a woman see her GYN if she has been TTC without success for six months. In a younger woman it would be twelve months of TTC.

    Comparing 925 BCP users, short term users (less than two years of use) vs. long term (greater than two years of use), Hassan (2004) found a different in time to pregnancy. Short term users averaged 4.5 months to conception while long term users averaged 8.5 months. Thus you are still within the range of normal for women TTC after stopping BCPs.

    Hope you conceive soon.

    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.